South Carolina, 2015Flash Flood in South Carolina, August 30, 2015
August 30, 2015 · NWS CAE · 1 event in 1 county or zone
Heavy rains produced flash flooding in Columbia closing several intersections. Water at Main and Whaley rose to 7 feet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains produced flash flooding in Columbia closing several intersections. Water at Main and Whaley rose to 7 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 30, 9:55 PM EST, 35 minutes earlier.
Area forecast discussion, Aug 30, 9:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1055 PM EDT SUN AUG 30 2015
.SYNOPSIS...
MOISTURE FROM THE GULF OF MEXICO REMAIN ACROSS THE REGION THROUGH
THE MIDDLE OF THE WEEK. THIS...COMBINED WITH A SERIES OF UPPER
LEVEL DISTURBANCES AND AFTERNOON HEATING WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
&&
.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
WEAK UPPER LOW OVER NORTHWEST GA SLOWLY LIFTING NORTH. SHORT WAVE
ENERGY COMBINED WITH UPPER LEVEL DIVERGENCE AND DEEP MOIST SOUTHERLY
FLOW PRODUCING MODERATE TO HEAVY RAIN OVER THE MIDLANDS THROUGH
MIDNIGHT. SHOULD SEE WIDESPREAD SHOWERS MOVE NORTH OF THE MIDLANDS
AFTER MIDNIGHT AS SHORTWAVE ENERGY LIFTS NORTH OF THE AREA. WILL
HOLD ON TO CHANCE TO SLIGHT CHANCE POPS OVERNIGHT GIVEN WEAK
INSTABILITY AND DEEP MOISTURE.
GIVEN CLOUDY SKIES...TEMPERATURES WILL COOL ONLY A FEW MORE
DEGREES FOR OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S.
&&
.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY/...
ON MONDAY UPPER RIDGE TO THE SE BUILDS WEST TOWARDS THE COAST AS
UPPER ENERGY LIFTS OUT TO THE NORTH. WEAK UPPER TROUGH/CLOSED LOW
SHIFTS WEST TOWARDS THE LOWER/MID MS VALLEY/W GULF. REMNANT
CIRCULATION FROM FORMER TROPICAL CYCLONE ERIKA EXPECTED TO DRIFT
INTO THE EASTERN GULF OF MEXICO. FOR THE MIDLANDS AND CSRA THERE
APPEARS TO BE SUFFICIENT MOISTURE REMAINING IN PLACE GIVEN
CONTINUED LOW LEVEL SOUTHERLY MOISTURE TRANSPORT WHICH WOULD
RESULT IN SCATTERED MAINLY DIURNAL CONVECTION. HIGH TEMPERATURES
ARE FORECAST A DEGREE OR TWO BELOW NORMAL...IN THE MID TO UPPER
80S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MODELS INDICATE WEAK UPPER TROUGH TO REMAIN TO THE WEST WITH
UPPER RIDGE CENTERED TO THE E/SE CONTINUING TO SLOWLY BUILD
WESTWARD TOWARDS THE COAST. COMBINATION OF THE UPPER TROUGH AND
UPPER RIDGE WILL HELP TO PULL MORE TROPICAL MOISTURE NORTHWARD
FOR MUCH OF THE WEEK. EXPECT A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EACH DAY...WITH DIMINISHING
CHANCES BY THE WEEKEND. TEMPS GENERALLY CLOSE TO NORMAL.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
WV LOOP SHOWS S/W MOVING WEST OF THE REGION TONIGHT ALONG WITH
RIDGE OF HIGH PRESSURE OFF THE SE COAST. THIS IS HELPING TO
PRODUCE A MOIST SOUTHERLY FLOW OVER THE REGION TONIGHT THAT WILL
CONTINUE INTO MONDAY. SATELLITE/OBS SHOW PLENTY OF CLOUDS ACROSS
THE REGION WITH MAINLY A COMBINATION OF IFR/MFR CONDITIONS.
88D SHOWS RAINFALL MOVING NORTHWARD FROM THE SOUTHERN MIDLANDS
ACROSS THE CENTRAL MIDLANDS INTO THE NORTHERN MIDLANDS. THIS BAND
LOOKS TO BE SLOWLY DRIFTING EAST. WILL CONTINUE THE MENTION OF
RAIN AT ALL TAF SITES THROUGH 1 AM TO 2 AM...THEN EXPECT
CEILINGS/VSBYS TO LOWER THROUGH MONDAY MORNING. EXPECT MVFR/IFR
CONDITIONS TO CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY EARLY
MORNING FOG AND STRATUS PLUS AFTERNOON AND EVENING SCATTERED SHOWERS
OR THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
99
Hazardous weather outlook, Aug 30, 3:26 AM EST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT SUN AUG 30 2015
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT SUN AUG 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 30, 4:53 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT SUN AUG 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 14 NW EVANS 33.63N 82.34W
08/30/2015 COLUMBIA GA LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES IN ROADWAY
ON RAY OWENS ROAD.
&&
LCVFlash Flood, Richland
- When
- August 30, 10:30 PM EST to 11:45 PM EST
- Where
- Richland County, 1.25 mi WNW of Olympia Mills to 0.37 mi SW of Columbia
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.988, -81.040
USGS cameras showed water covering the intersection of Main and Whaley below the USC soccer stadium. The USGS gage reached 7.87 feet at that site. Flood stage is 7.2 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 30, 2015$300,000 · 8 events
- Damaging Winds and Heavy Rain in Arizona, August 30, 2015$61,000 · 65 kt wind · 6 events
- Damaging Winds in Arkansas, August 30 to 31, 2015$53,000 · 52 kt wind · 3 events
- Damaging Winds in Georgia, August 30, 2015$27,000 · 55 kt wind · 3 events
- Lightning Strike in Texas, August 30, 20151 injured · 1 event
- Flooding and Damaging Wind in Florida, August 30, 2015$3,000 · 7 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 30, 20155 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20155 events
- Damaging Winds in Montana, August 30, 201561 kt wind · 3 events
- High Surf in American Samoa, August 30 to 31, 20152 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20152 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 30, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591916.